Abstract 387: Ischemic Stroke Following Discontinuation of Antiplatelet Therapy in Essential Thrombocythemia: A Case Report
Introduction: Essential thrombocythemia (ET) is a rare cause of ischemic stroke. Low-dose aspirin is currently recommended for the prevention of thrombotic events in ET. However, the benefit is controversial. Herein, we report a case of ischemic stroke induced by ET following discontinuation of antiplatelet therapy.
Case presentation: An 87- year-old African American male brought to ER with one episode of black stool (Guaiac positive). He had history of peripheral vascular disease, deep venous thrombosis, coronary artery disease, type 2 diabetes, and a stroke that happened 6 years ago. He had been on oral aspirin 81mg and clopidogrel 75mg daily which were discontinued after admission. Laboratory studies showed significantly elevated platelet count of 640 x 10^9/L on admission. Two days later, he developed one episode of transient slurred speech and right side body weakness. At that time, his platelet count was 736 x 10^9/L. Five days later he developed slurred speech, difficulty swallowing and right side hemiplegia. MRI brain demonstrated acute infarct in left basal ganglia and posterior limb of the left internal capsule. Platelet count was 859 x 10^9/L which continued to increase to over 1000 x 10^9/L after the stroke. Diagnosis of ET was confirmed with the detection of JAK2 V617F mutation in peripheral blood sample. Thrombolysis was not initiated due to new gastrointestinal bleeding although no source was identified with endoscopic study, but aspirin and clopidogrel were resumed, and hydroxyurea was added. Physical therapy was started.
Discussion: Thrombotic complications are major causes of morbidity and mortality in ET likely due to persistently enhanced platelet activation. Low-dose aspirin is currently recommended in ET patients. However, no randomized trials have directly assessed the efficacy and safety of low-dose aspirin or other antiplatelet drugs for primary prophylaxis of thrombotic complications in ET, and only a non-significant risk reduction was reported for secondary prophylaxis of arterial thrombosis with antiplatelet drugs in ET. The case described here indicates that antiplatelet therapy is important in high risk ET patients, and caution should be exercised when discontinuing antiplatelet drugs in these patients.
Author Disclosures: Y. Chen: None. S. Cao: None. G.D. Naik: None. B. Kolanuvada: None. D. Alaie: None. R.L. Petrillo: None.
- © 2014 by American Heart Association, Inc.